Please read, if you take supplements

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

foodnag
Regular Member


Date Joined Jan 2011
Total Posts : 37
   Posted 1/10/2011 11:36 AM (GMT -6)   
As a clinician, I just want to add a caution to some of the recent discussions I've read...

First, I am in favor of natural remedies and use them myself. I can personally vouch for the effectiveness of Magnesium supplementation in reducing migraine symptoms for those who have magnesium deficiencies (in other words, the magnesium is not acting as a 'drug' in your system, it is actually correcting a deficiency and allowing your body to work as it should. Which is a beautiful thing!)

My caution is this, all supplements are not created equal. They are not regulated, and so the efficacy of a particular supplement depends on the manufacturer. If you see a seal that indicates "GMP" or "USP" on the label, you are holding a pretty good product.
For more on this: http://www.usp.org/USPVerified/dietarySupplements/
[url]

Last, mixing supplement without consulting a pharmacist or physician (that is well-versed products like these) can be dangerous. For example, I've seen people mentioning SAM-e, 5-HTP, St. John's Wort, sleep aids containing things like Valerian/Melatonin etc...most of which have an effect on serotonin levels. Used in conjuction with each other or other meds such as triptans, narcotics, SSRI's, MAOI's, or even dextromethorpham (robitussin DM etc) can potentially lead to conditions such as serotonin syndrome. So please make sure that you get reliable information before taking new products, and the ok from hoever prescribes your medications. If you want to take it a step futher, you can always discuss possible interactions with your pharmacist.

Just concerned for my fellow migraineurs! Lord knows we don't need anything else to worry about :-)
Eat food. Not too much. Mostly Plants. -Michael Pollan

jpjax
Regular Member


Date Joined Dec 2010
Total Posts : 52
   Posted 1/10/2011 2:21 PM (GMT -6)   
Hi
I took 2 tsp of Walgreen's TUSS DM @ 10 am
which has Dex in it.
I took 100mg of L Theanine at 6:30 am
Do you think there is a problem?
I like the L Theanine and use about 3 capsules a day total 300 mg
Just start the cough syrup to beat this cold coming on.

Thanks!
I am not crazy, just a little unwell.

foodnag
Regular Member


Date Joined Jan 2011
Total Posts : 37
   Posted 1/10/2011 2:33 PM (GMT -6)   
No I don't, Theanine does not interact w/ Dex...
It actually may do the opposite of my first example in regard to serotonin! But good thinking.

Reference:
There is also some evidence that theanine might decrease serotonin and 5-hydroxyindole acetic acid (5HIAA) concentrations in the brain. Theanine might enhance the degradation of serotonin, and it might also directly inhibit the enzyme responsible for serotonin synthesis
(Yokogoshi H, Mochizuki M, Saitoh K. Theanine-induced reduction of brain serotonin concentration in rats. Biosci Biotechnol Biochem 1998;62:816-7.)
Eat food. Not too much. Mostly Plants. -Michael Pollan

jpjax
Regular Member


Date Joined Dec 2010
Total Posts : 52
   Posted 1/10/2011 2:47 PM (GMT -6)   
Thanks
This makes me feel more comfortable.
Just so many things to consider when popping something into your mouth or body.
But best as I can, I look things up just to make sure there isn't something to watch for.
Thanks again for your post!
I am not crazy, just a little unwell.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, June 20, 2018 3:33 PM (GMT -6)
There are a total of 2,973,778 posts in 326,128 threads.
View Active Threads


Who's Online
This forum has 161113 registered members. Please welcome our newest member, bbruneau.
433 Guest(s), 10 Registered Member(s) are currently online.  Details
sandyfeet, LucyDog, JohnMorales, Scaredy Cat, Noah2112, Alxander, ChickenArise, Livingforhope, SteveStr, straydog